The Kupitz–Perles balanced line conjecture
Let $X \subset \mathbb{R}^2$ be a set of $n$ points. Pinchasi proved the statement below with $100$ replaced by $O(\log \log n)$, and an example of Alon shows that $100$ cannot be replaced by a very small constant. Conlon and Lim gave a negative answer for a variant with pseudolines.
Problem. Must some line $\ell$ through two or more points of $X$ split the remaining points so that the counts on its two sides differ by at most $100$?
Source: Y. S. Kupitz, Extremal Problems in Combinatorial Geometry, Aarhus Lecture Notes 53 (1979), in a stronger form; known as the Kupitz–Perles conjecture, see R. Pinchasi, Lines with many points on both sides, Discrete Comput. Geom. 30 (2003), Problem 7.1, and N. Alon in Kleitman and combinatorics: a celebration (2002), Problem 364. Listed as Problem 75 in B. Green, 100 open problems (version of January 2026).
Imported from people.maths.ox.ac.uk/greenbj/papers/open-problems.pdf.
Classification
- Primary
- CO — Combinatorics
- Secondary
- MG
- Keywords
- balanced lines, discrete geometry, halving lines, lines through point sets
- Literature checked
- Oct. 26, 2026 by clemens-admin
References
@book{kupitz1979,
author = {Kupitz, Y. S.},
title = {Extremal Problems in Combinatorial Geometry},
series = {Lecture Notes Series},
volume = {53},
publisher = {Aarhus Universitet, Matematisk Institut},
year = {1979}
}
@article{pinchasi2003,
author = {Pinchasi, Rom},
title = {Lines with many points on both sides},
journal = {Discrete \& Computational Geometry},
volume = {30},
number = {3},
pages = {415--435},
year = {2003},
doi = {10.1007/s00454-003-2826-8}
}
@article{alon2002problems,
title = {Research problems, in {K}leitman and combinatorics: a celebration},
note = {Problem 364, posed by N. Alon},
journal = {Discrete Mathematics},
volume = {257},
number = {2-3},
pages = {599--624},
year = {2002},
doi = {10.1016/S0012-365X(02)00619-2}
}
@article{conlon2025lim,
author = {Conlon, David and Lim, Jeck},
title = {Everywhere unbalanced configurations},
journal = {Advances in Mathematics},
volume = {480},
pages = {110445},
year = {2025},
doi = {10.1016/j.aim.2025.110445},
eprint = {2308.02466},
archivePrefix = {arXiv}
}
@misc{kalai2010,
author = {Kalai, Gil},
title = {A discrepancy problem for planar configurations},
howpublished = {\url{https://gilkalai.wordpress.com/2010/02/03/a-discrepency-problem-for-planar-configurations/}},
year = {2010}
}
@misc{green100open,
author = {Green, Ben},
title = {100 open problems},
howpublished = {\url{https://people.maths.ox.ac.uk/greenbj/papers/open-problems.pdf}},
note = {Problem 75; version of January 2026, most recent update December 2025},
year = {2026}
}
Citing this problem
This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.
OP-00953, "The Kupitz–Perles balanced line conjecture", clopen.solutions.